Pericardial Effusion: A Rare Side Effect of TNF-Alpha Blocking Agent

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Pericardial effusion is a well-recognized entity in patients with rheumatoid arthritis (RA).1 The differential diagnosis of clinically significant pericardial effusions in a patient with RA includes primary uncontrolled disease activity, opportunistic infections, cutaneous or systemic vasculitis, overlap syndrome, paradoxical flare of RA in response to anti-tumor necrosis (TNF) therapy or a direct side effect of biological therapy.2–5 The anti-TNF agents are highly efficacious in the treatment of rheumatic diseases; however, in the setting of pericardial effusion, they create a diagnostic dilemma as they must be considered as a potential cause. We present a middle-aged female who developed clinically significant pericardial effusion secondary to anti-TNF therapy.
A 37-year-old female with a known diagnosis of seropositive rheumatoid arthritis (RA) was admitted to an outside hospital with multiple complaints including pleuritic chest pain, non-exertional dyspnea, nausea, and vomiting. RA was well controlled on adalimumab, methotrexate and a low dose steroid. On a recent follow-up visit to rheumatology clinic, she had low-grade synovitis and normal laboratory markers (erythrocyte sedimentation rate and C-reactive protein) for disease activity.
On physical examination, temperature was 38.1 °C, blood pressure 79/44 mmHg, pulse 110/min and respirations 21/min with SpO2 of 81% on room air. Cardiac examination was significant for distant heart sounds. Musculoskeletal examination revealed mild synovitis in bilateral metacarpophalangeal joints. Chest x-ray showed enlarged cardiac silhouette. ECG demonstrated sinus tachycardia and generalized low amplitude. ABG revealed metabolic acidosis. Diagnostic work-up revealed leukocytosis (25 × 109/L), anemia (10 g/dL), elevated lactate (4.3 mmol/L) and decreased bicarbonate (14 mmol/L). ESR and CRP levels were 20 mg/L and 29 mm/h, respectively. Serial troponins were negative. Patient had positive antinuclear antibodies and negative anti-double stranded DNA antibodies. The tests for serum anti-heart and anti-intercalated-disk autoantibodies were not available at time of case presentation in our facility. Echocardiogram showed moderate size pericardial effusion with no indications of cardiac tamponade.
She developed progressive respiratory failure requiring intubation, as well as worsening hypotension and jugular venous distention (JVD). Cardiothoracic surgery was consulted and pericardial window was placed with drainage of 250 mL of cloudy fluid (WBC 8600/μL; neutrophils 98%, lymph 1%, mono 1%). Thereafter, hemodynamics stabilized. Pericardial fluid and blood cultures including viral, mycobacterium and fungi were negative. Pericardial biopsy showed neutrophilic infiltrate consistent with acute inflammation (Fig.). She was treated with high-dose steroids. Adalimumab was replaced by azathioprine due to elevated transaminases upon presentation in addition to inadequate response to methotrexate in the past. No further episodes were documented on follow-up.
In our patient, the differential diagnosis for pericardial effusion included drug-induced lupus, a paradoxical flare of RA or a direct side effect of biological therapy. Clinical and laboratory findings were not suggestive of drug-induced lupus or “lupus like” syndrome. Furthermore, an autoimmune phenomenon leading to drug-induced lupus or “lupus like” syndrome secondary to anti-TNF agents is uncommon in seropositive RA.4 The absence of significant synovitis and swelling of joints argue against the paradoxical flare of RA secondary to adalimumab and ruled out poor disease control. Thus, it was concluded that the pericardial effusion was directly provoked by adalimumab, a finding which has been occasionally reported.6–9
A comprehensive literature search using Medline identified 13 such cases (Table). These cases have been reported in association with several anti-TNF agents including adalimumab, infliximab, and etanercept. It is thought that clinically significant pericardial effusions are independent and unrelated to known complications of anti-TNF agents.8 The occurrence of anti-TNF related effusions appears to be independent of underlying disease. A similar case was reported in psoriatic arthritis patient who developed pleuropericardial effusions secondary to adalimumab.

Related Topics

    loading  Loading Related Articles